Texas, 2007

Tropical Depression in Texas, August 16 to 18, 2007

August 16 to 18, 2007 · NWS SJT · 20 events in 20 counties and zones

The remnants of Tropical Depression Erin slowly moved through West Central Texas, dropping around 3 to 7 inches of rain across a large portion of the area. Over 9 inches of rain fell near the small town of Roby, TX and rural areas of southeastern Crockett County.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The remnants of Tropical Depression Erin slowly moved through West Central Texas, dropping around 3 to 7 inches of rain across a large portion of the area. Over 9 inches of rain fell near the small town of Roby, TX and rural areas of southeastern Crockett County. Wind gusts to 42 knots (48 mph) and a minimum sea-level pressure of 1007 mb were reported at Junction. Flash flooding closed many roads and caused one fatality. River and creek flooding resulted in hundreds of homes being damaged across the Big Country and a mandatory evacuation of the parts of the city of Abilene. For a complete description of the flash flooding damage and impacts of the river and lake flooding, refer to the Flash Flooding and Flooding events for August 18, 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 16, 6:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 16, 6:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
725 PM CDT THU AUG 16 2007

.AVIATION...
REMNANTS OF T.S. ERIN WILL BE SLOW MOVING. MVFR CIGS/VSBYS THROUGH
THE FORECAST WITH OCCASIONAL IFR OR LOWER CIGS/VSBYS IN SHOWERS
AND THUNDERSTORMS

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT THU AUG 16 2007/

DISCUSSION...
THE FORECAST FOCUS IS ON THE HEAVY AND POSSIBLY EXCESSIVE RAINFALL
POTENTIAL ASSOCIATED WITH THE REMNANTS OF ERIN. TROPICAL DEPRESSION
ERIN IS MOVING TO THE NORTHWEST...AND WAS LOCATED JUST SOUTH OF
THE SAN ANTONIO METRO AREA EARLY THIS AFTERNOON. SOME BANDS OF
SHOWERS HAVE MOVED NORTHWEST INTO OUR SOUTHEASTERN COUNTIES THIS
AFTERNOON. RADAR AND INFRARED SATELLITE IMAGERY TRENDS INDICATE
ENHANCED CONVECTION DEVELOPING JUST NORTH AND NORTHWEST OF THE
CIRCULATION CENTER. EXPECT SHOWERS AND A FEW THUNDERSTORMS TO
DEVELOP INTO OUR SOUTHEAST AND SOUTHERN COUNTIES AND BECOME MORE
NUMEROUS LATE THIS AFTERNOON AND EVENING...AS ERIN DRAWS CLOSER.

PROJECTIONS AT THIS TIME TAKE THE REMNANT LOW ON A NORTHWEST
OR WEST-NORTHWEST TRACK TO NEAR THE SOUTHERN BORDER OF CROCKETT
COUNTY BY EARLY FRIDAY MORNING. SYSTEM WILL DRIFT TO THE NORTHWEST
ON FRIDAY...AND THEN SHOULD MEANDER AROUND WEST TEXAS ON SATURDAY
AND POSSIBLY INTO SUNDAY. THIS TO OCCUR AS THE UPPER HIGH TO THE
NORTH BECOMES SPLIT WITH TWO CENTERS DEVELOPING. ONE CENTER WILL BE
OVER NEW MEXICO WITH THE OTHER LOCATED OVER THE SOUTHEASTERN STATES.

WITH THE MOISTURE SURGE WHICH IS OCCURRING...PRECIPITABLE WATER
VALUES ARE INCREASING TO OVER 2 INCHES...AND THIS AIRMASS WILL
REMAIN ACROSS WEST CENTRAL TEXAS FRIDAY INTO THE WEEKEND.

THIS SETUP BRINGS THE THREAT FOR HEAVY AND POSSIBLY EXCESSIVE
RAINFALL. THE MAIN CONCERN TONIGHT IS WITH THE REMNANT LOW AND MID
LEVEL CIRCULATION CENTER TRACKING TOWARD OUR FAR SOUTHERN
COUNTIES. EXPECT A CONCENTRATED AREA OF CONVECTION WITH VERY HEAVY
RAINFALL AROUND THE REMNANT LOW. THIS COULD AFFECT OUR SOUTHERN
TIER OF COUNTIES OVERNIGHT. EXPECT AN EXPANDED AREA OF CONVECTION
ACROSS OUR AREA ON FRIDAY WITH THE REMNANTS OF ERIN JUST TO OUR
WEST.

CONVECTION SHOULD CONTRACT TO WHAT IS LEFT OF THE REMNANT LOW
AGAIN FRIDAY NIGHT...AND THIS MAY BE NEAR OUR WESTERN BORDER
COUNTIES. CARRYING FAIRLY HIGH POPS AGAIN SATURDAY GIVEN THE
PROXIMITY OF THE SYSTEM AND PRESENCE OF A DEEP MOIST AIRMASS.

ALTHOUGH OUR AREA HAS EXPERIENCED DRY WEATHER OVER THE PAST
COUPLE OF WEEKS AND COULD ABSORB SOME RAINFALL INITIALLY...THE
THE POTENTIAL FOR RAINFALL RATES OF 1 TO 2 INCHES OR MORE PER HOUR
WOULD RESULT IN EXCESSIVE RAINFALL AND POSSIBLE FLASH FLOODING. WE
HAVE ISSUED A FLASH FLOOD WATCH UNTIL 7 PM FRIDAY...FOR THE AREA
ROUGHLY SOUTHEAST OF A LINE FROM MERTZON TO SAN ANGELO TO BROWNWOOD.
HPC ALSO HAS THIS AREA IN A HIGH RISK FOR EXCESSIVE RAINFALL. LATER
SHIFTS CAN MAKE ADJUSTMENTS TO THE FLASH FLOOD WATCH AS THIS
SITUATION UNFOLDS.

THERE ARE STILL SOME UNCERTAINTIES WITH SPECIFICALLY WHERE
THE REMNANT LOW WILL END UP...AND HOW STRONG IT WILL BE...
DURING THE NEXT COUPLE OF DAYS. WE WILL CONTINUE TO CLOSELY
MONITOR DEVELOPMENTS AND MAKE ADJUSTMENTS TO THE FORECAST.

PRESENCE OF CONSIDERABLE CLOUDCOVER AND HIGHER RAIN CHANCES
WILL RESULT IN COOLER DAYTIME TEMPERATURES THIS WEEKEND WITH
A REDUCED DIURNAL TEMPERATURE RANGE.

BRIEFLY LOOKING AHEAD INTO NEXT WEEK...GOING WITH A DRY
FORECAST AND WARMER TEMPERATURES AT THIS TIME. EVEN SO...THE
DAILY HIGHS WILL NOT BE AS HOT AS WHAT OCCURRED DURING THE PAST
WEEK. THE GFS BRINGS A TUTT LOW INTO TEXAS FROM THE GULF OF
MEXICO MONDAY NIGHT AND TUESDAY OF NEXT WEEK. WILL ALSO BE
WATCHING TO SEE WHERE HURRICANE DEAN MAY TRACK. POPS MAY BE
ADDED TO PARTS OF THE FORECAST NEXT WEEK AS MODEL TRENDS
BECOME MORE CLEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  72  79  73  83 /  50  90  60  60
SAN ANGELO  72  79  72  83 /  70  90  70  60
JUNCTION  72  80  72  83 /  90  90  60  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR BROWN-COLEMAN-
CONCHO-CROCKETT-IRION-KIMBLE-MASON-MCCULLOCH-MENARD-RUNNELS-SAN
SABA-SCHLEICHER-SUTTON-TOM GREEN.

&&

09
Hazardous weather outlook, Aug 16, 2:01 PM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
301 PM CDT THU AUG 16 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-172015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
301 PM CDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE REMNANTS OF TROPICAL DEPRESSION ERIN WILL BRING THE POTENTIAL
FOR VERY HEAVY RAIN AND FLASH FLOODING TO THE SOUTHERN HALF OF
WEST CENTRAL TEXAS TONIGHT. THE BEST CHANCE OF VERY HEAVY RAIN
WILL BE SOUTH OF A LINE FROM MERTZON TO SAN ANGELO TO BALLINGER TO
BROWNWOOD. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE LIKELY WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL PRODUCE MORE VERY HEAVY RAIN ACROSS THE SOUTHERN
HALF OF WEST CENTRAL TEXAS ON FRIDAY AND FRIDAY NIGHT. TOTAL
RAINFALL AMOUNTS OF 3 TO 5 INCHES AND FLASH FLOODING WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED...HOWEVER RAINFALL
REPORTS WOULD BE HELPFUL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 tropical depression. Local standard time, as filed.

Tropical Depression, Callahan

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Callahan forecast zone
Reported by
Unknown
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Tropical Depression, Coke

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Coke forecast zone
Reported by
Unknown
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Tropical Depression, Concho

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Concho forecast zone
Reported by
Unknown
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

Tropical Depression, Crockett

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Crockett forecast zone
Reported by
Unknown
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Tropical Depression, Fisher

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Fisher forecast zone
Reported by
Unknown
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Tropical Depression, Haskell

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Haskell forecast zone
Reported by
Unknown
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Tropical Depression, Irion

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Irion forecast zone
Reported by
Unknown
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Tropical Depression, Jones

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Jones forecast zone
Reported by
Unknown
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Tropical Depression, Kimble

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Kimble forecast zone
Reported by
ASOS
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Tropical Depression, Mason

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Mason forecast zone
Reported by
Unknown
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

Tropical Depression, McCulloch

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
McCulloch forecast zone
Reported by
Unknown
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

Tropical Depression, Menard

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Menard forecast zone
Reported by
Unknown
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

Tropical Depression, Nolan

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Nolan forecast zone
Reported by
Unknown
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Tropical Depression, Runnels

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Runnels forecast zone
Reported by
Unknown
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Tropical Depression, Schleicher

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Schleicher forecast zone
Reported by
Unknown
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

Tropical Depression, Shackelford

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Shackelford forecast zone
Reported by
Unknown
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Tropical Depression, Sterling

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Sterling forecast zone
Reported by
Unknown
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Tropical Depression, Sutton

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Sutton forecast zone
Reported by
Unknown
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

Tropical Depression, Taylor

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Taylor forecast zone
Reported by
Unknown
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Tropical Depression, Tom Green

When
August 16, 8:00 PM CST to August 18, 12:00 PM CST
Where
Tom Green forecast zone
Reported by
Unknown
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

What these are

Tropical Depression
A tropical cyclone with sustained winds below 34 knots.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007The 2007 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51978, 51979, 51980, 51981, 51982, 51983, 51984, 51985, 51986, 51987, 51988, 51989, 51990, 51991, 51992, 51993, 51994, 51995, 51996, 51997.